Stevens-Johnson syndrome is a rare and serious reaction to a medication or infection. Drugs commonly associated with this severe allergic response are anti-gout medications, nonsteroidal anti-inflammatory drugs, sulfonamides and penicillin which are used to treat infections, and anti-convulsant medications used to treat seizures. Viral infections which adversely affect the body's immune system are causes of Stevens-Johnson syndrome. Examples of associated infections are herpes simplex or herpes zoster, influenza, HIV, diphtheria, typhoid, and hepatitis. In some cases, exposure to radiation therapy and ultraviolet light can cause this syndrome. Individuals who suffer from systemic lupus erythematosus, which is a chronic inflammatory disease, have an increased risk of developing Stevens-Johnson syndrome. An increased risk is correlated to individuals who carry the HLA-B12 gene(1).
An allergic reaction is a hypersensitive response of the immune system to an allergen. The body's first response is to produce a type of antibody called immunoglobulin. The early symptoms of Stevens-Johnson syndrome are flu-like symptoms, such as a fever, sore throat, cough, joint aches, and a burning sensation in the eyes.
Several days after exposure to the allergen, a red or purple skin rash develops and spreads within hours. The lesions are described as "bull's-eye" with a central area surrounded by pale red rings. The rash appears as nodules and is usually symmetrical. The lesions appear on the upper body, legs, arms, palms, hands, and feet. The top layer of skin becomes necrotic (dies and sheds).
Histamine has a major role in many allergic reactions. It causes fluid to leak from local blood vessels and causes swelling. With the progression of Stevens-Johnson syndrome, blisters form on the skin and mucus membranes, especially in the nose and mouth and on the eyes. Hives and swelling of the face and tongue occur. Once the symptoms beyond the intial flu-like symptoms develop, it is imperative to seek immediate medical attention. Call 911 or go to a hospital emergency room.